Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

June 17, 2007Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2007, 10:16 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2007, 10:16 PM MDT (04:16 UTC)
Expired
Jun 17, 2007, 11:15 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 166 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:11 PM MDTHAIL 0.884 E Haxtun, COHEAVY RAIN. WINDS ESTIMATED 40 TO 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3526 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 180416
SVRBOU
COC075-095-115-180515-
/O.NEW.KBOU.SV.W.0073.070618T0416Z-070618T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1016 PM MDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 1115 PM MDT

* AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF TWIN BUTTES TO
  4 MILES NORTH OF MERINO...OR ALONG A LINE EXTENDING FROM 13 MILES
  SOUTH OF SIDNEY TO 10 MILES SOUTHWEST OF STERLING...MOVING EAST AT
  30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
  BUTTES...ST PETERSBURG...SEDGWICK...PROCTOR...PAOLI...PADRONI...
  OVID...MERINO...MARKS BUTTE...JULESBURG...ILIFF...HIGHLAND
  CENTER...HAXTUN...FLEMING...FAIRFIELD...CROOK...ATWOOD AND
  STERLING.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE
STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4100 10294 4052 10347 4044 10347 4044 10265
      4100 10198

$$
GIMMESTAD
1 follow-up statement
000 
WWUS55 KBOU 180439
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1039 PM MDT SUN JUN 17 2007

COC075-095-115-180515-
/O.CON.KBOU.SV.W.0073.000000T0000Z-070618T0515Z/
SEDGWICK CO-PHILLIPS CO-LOGAN CO-
1039 PM MDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR EASTERN LOGAN...WESTERN PHILLIPS AND SEDGWICK COUNTIES...

AT 1039 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
TWIN BUTTES TO 4 MILES SOUTHEAST OF ATWOOD...OR ALONG A LINE
EXTENDING FROM 20 MILES SOUTHEAST OF SIDNEY TO 7 MILES SOUTH OF 
STERLING...MOVING EAST AT 25 MPH. THE STRONGEST STORM WAS OVER 
REIRADON HILL...ABOUT 10 MILES EAST OF STERLING.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWIN BUTTES...ST PETERSBURG...SEDGWICK...PROCTOR...PAOLI...OVID...
MARKS BUTTE...JULESBURG...HIGHLAND CENTER...HAXTUN...FLEMING...
FAIRFIELD...CROOK...ATWOOD AND SOUTHEASTERN STERLING.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4100 10280 4052 10331 4044 10331 4044 10265
      4100 10198

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:52 PM MDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 2:52 PM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
252 PM MDT SUN JUN 17 2007

.SHORT TERM...AIRMASS DRIED OUT CONSIDERABLY ACROSS MOUNTAINS...
FOOTHILLS AND ADJACENT PLAINS...WITH PRECIPITABLE WATER VALUES
CURRENTLY AROUND ONE HALF INCH. THIS HAS KEPT STORM DEVELOPMENT TO A
MINIMUM...THOUGH RADAR SHOWING A FEW CELLS OVER SOUTHERN JEFFERSON
COUNTY AND ACROSS LARIMER COUNTY. FURTHER EAST...FAIRLY DECENT
BOUNDARY FROM MORGAN COUNTY ACROSS EASTERN ADAMS AND EASTERN ADAMS
COUNTIES INTO NORTHERN ELBERT COUNTY. CUMULUS DEVELOPING ALONG THIS
BOUNDARY...THOUGH NO STORMS AT THIS TIME. THIS BOUNDARY TO BE THE
FOCUS FOR STORM DEVELOPMENT. MODELS STILL DIFFER ON EVENTUAL
LOCATION OF THIS BOUNDARY THIS EVENING...MM5 PUSHES IT WEST TO THE
FOOTHILLS WHILE THE NAM KEEPS IT EAST OF THE FRONT RANGE. WESTERLY
WINDS STARTING TO INCREASE ALONG FOOTHILLS...WHICH SHOULD KEEP
BOUNDARY EAST OF THE AREA AND WILL LEAN TOWARD THE NAM SOLUTION.
FORECAST SOUNDINGS SHOW CAPES RANGING FROM 1000 J/KG ALONG FOOTHILLS
TO AROUND 2000 J/KG IN NORTHEAST CORNER. WILL KEEP THE LOW POPS WEST
OF THE BOUNDARY THIS EVENING AND THE HIGHER POPS OVER EASTERN
COLORADO. SHEAR BEGINNING TO IMPROVE ACROSS THE EASTERN PLAINS WITH
LOW LEVEL SOUTHERLY FLOW INCREASING. THOUGH FREEZING LEVEL AROUND
15,000 FEET ASL...CANNOT RULE OUT A SEVERE STORM OR TWO EAST OF THE
BOUNDARY WHERE CAPES WILL BE HIGHER. STRONG WINDS LOOK TO BE THE
MAIN THREAT  THOUGH SOME MARGINAL SEVERE HAIL POSSIBLE. SURFACE
FRONT STILL PROGGED TO MOVE INTO NORTHEAST COLORADO AROUND
06Z...WHICH COULD KEEP SOME STORMS LINGERING IN NORTHEAST CORNER
OVERNIGHT. IF FRONT IS EARLIER THAT ANTICIPATED...STORMS COULD
PROPAGATE/DEVELOP ALONG FRONT AND COULD PRODUCE SOME HEAVY RAIN.
THUS...SOME CONCERN FOR MORE FLOODING IN PORTIONS OF SEDGWICK AND
PHILLIPS COUNTIES WHERE PREVIOUS FLOODING OCCURRED. PONDERED A FLASH
FLOOD WATCH FOR THESE COUNTIES...BUT FLOW ALOFT EXPECTED TO INCREASE
AS UPPER TROUGH MOVES ACROSS WYOMING AND MONTANA AND SHOULD AID IN
INCREASING STORM MOVEMENT. DECIDED TO HOLD OFF ON THE WATCH AS A
RESULT. FRONT TO DROP SOUTH ACROSS PLAINS OVERNIGHT...WITH BOUNDARY
LAYER HUMIDITY FIELDS SHOWING LOW LEVEL MOISTURE INCREASING. COULD
SEE SOME LOW CLOUDS AND PERHAPS A BIT OF FOG IN NORTHEAST CORNER
TOWARDS MORNING. ON MONDAY...TROUGH WILL BE IN NORTHERN GREAT PLAINS
WITH MODERATE WESTERLY SUBSIDENT FLOW ALOFT ACROSS REGION. COOLER
AIR EXPECTED BEHIND FRONT...MAINLY AFFECTING PLAINS. GUIDANCE
SHOWING HIGHS SOME 10 TO 15 DEGREES COOLER FROM TODAYS
READINGS...WHICH IS ALREADY NOTED IN CURRENT TEMPERATURE GRIDS. LESS
OF A CHANGE EXPECTED ACROSS MOUNTAINS. AS FOR PRECIP CHANCES...
SUBSIDENCE WILL KEEP CHANGES TO A MIMIMUN. BEST POTENTIAL ACROSS
SOUTHERN MOUNTAINS AND FOOTHILLS WHERE MODELS SHOW SOME RETURN
MOISTURE FLOW DURING THE AFTERNOON. WILL KEEP THE CURRENT LOW POPS.
AS FOR PLAINS...DEVELOPMENT OF DRYLINE LOOKS TO BE AFTER 00Z WHEN
HIGHER LOW LEVEL MOISTURE STREAMS NORTHWARD. FORECAST SOUNDINGS SHOW
MINIMAL CAPE FOR ANY STORM DEVELOPMENT...SO NO POPS.

.LONG TERM...MONDAY NIGHT WILL SEE A RETURN FLOW OF LOW LEVEL
MOISTURE ON THE HEELS OF SOUTHEASTERLY WINDS.  THIS IN COMBINATION
WITH INCREASING CONVERGENCE ON THE NOSE OF A LOW LEVEL JET COULD BE
JUST ENOUGH TO KEEP SOME CONVECTION MOVING EAST ACROSS THE PALMER
DIVIDE-LIC CORRIDOR DURING THE EVENING.  WOULD ALSO EXPECT SOME
STRATUS DEVELOPMENT WITH MOIST LOW LEVEL FLOW DURING THE LATE NIGHT
HOURS.

ON TUESDAY...AIRMASS WARMS ALOFT AGAIN AND THIS WILL TRANSLATE TO
WARMER SURFACE TEMPERATURES WITH HIGHS PUSHING 90F IN THE I-25
CORRIDOR.  SLIGHTLY COOLER ON THE EASTERN PLAINS WITH MORE LOW LEVEL
MOISTURE AND SOUTHEASTERLY FLOW.  IN FACT...THE FORECAST SOUNDINGS
SHOW THIS RELATIVELY WELL WITH A CAPPED ATMOSPHERE THANKS TO THE
SLIGHTLY COOLER SURFACE TEMPS AND WARMER MID LEVELS.  THE ONLY
EXCEPTION FOR ISOLATED STORMS SHOULD BE IN/NEAR THE ELEVATED HEAT
SOURCE OF THE MOUNTAINS AND FOOTHILLS.

STARTING WEDNESDAY...THE UPPER RIDGE BEGINS TO BUILD BACK OVER
COLORADO AND THE FOUR CORNERS AREA.  THIS WOULD ALLOW FOR A BIT MORE
MOISTURE TO BUBBLE UP UNDER THE RIDGE SO THE SLIGHT CHANCE OF
THUNDERSTORMS OVER NEARLY THE ENTIRE FORECAST AREA SEEMS REASONABLE
FROM WEDNESDAY THROUGH THE END OF THE WEEK.  TEMPERATURES STILL LOOK
ABOVE NORMAL.

&&

.AVIATION...A FEW THUNDERSTORMS COULD MOVE ACROSS DIA THROUGH
03Z...THOUGH MOST OF THE STORMS WILL DEVELOP EAST OF THE AIRPORT.
GUSTY OUTFLOW WINDS TO 45 MPH COULD AFFECT THE AIRPORT. OTHERWISE...
VFR CONDITIONS WILL PREVAIL THROUGH MONDAY. A SURFACE FRONT WILL
PASS ACROSS THE AIRPORT AROUND 06Z TONIGHT...WHICH WILL SHIFT WINDS
TO THE NORTH AND NORTHEAST. AT THIS TIME...IT LOOKS LIKE ANY STRATUS
AND MVFR CONDITIONS WILL STAY EAST OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jun 17, 10:53 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT SUN JUN 17 2007

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...FOOTHILLS
AND ADJACENT PLAINS THIS AFTERNOON. FURTHER EAST...SCATTERED
THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON. GUSTY WINDS TO 45 MPH
AND LIGHT RAIN WILL ACCOMPANY THE STORMS. A FEW STORMS COULD BECOME
SEVERE EAST OF A FORT MORGAN TO LIMON LINE WITH LARGE HAIL AND WIND
GUSTS TO 60 MPH THE MAIN THREATS.

A COLD FRONT WILL MOVE INTO NORTHEAST COLORADO THIS EVENING WHICH
COULD BRING A BETTER CHANCE FOR THUNDERSTORMS ACROSS THE FAR
NORTHEAST CORNER WITH HEAVY RAIN AND LOCAL FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AND TUESDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS MAINLY IN THE MOUNTAINS AND
PALMER DIVIDE AREA.  BY MIDWEEK...THE THREAT OF THUNDERSTORMS WILL
ALSO SPREAD ACROSS THE PLAINS WHEN MORE MOISTURE IS EXPECTED TO
BUILD ACROSS THE AREA.  AT THIS TIME...THE THREAT OF ANY SEVERE
WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM FOR THE NORTHEAST
PLAINS.

D-L/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.